Texas, 2018Damaging Wind in Texas, May 19, 2018
May 19, 2018 · NWS AMA · 1 event in 1 county or zone
m. Sunday morning, 57-year-old Carl Kaiser was trying to load his swamped tracker boat near the Fritch Fortress boat dock when it suddenly capsized.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Local CBS news media reported the following thunderstorm related Fatality: The National Park Service said around 12:45 a.m. Sunday morning, 57-year-old Carl Kaiser was trying to load his swamped tracker boat near the Fritch Fortress boat dock when it suddenly capsized. He then became trapped underneath the boat. NPS Rangers witnessed the incident and attempted to rescue Kaiser, but were unsuccessful.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 19, 11:23 PM CST, 22 minutes earlier.
Area forecast discussion, May 19, 11:23 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1223 AM CDT Sun May 20 2018
.AVIATION...06Z TAFs...VFR conditions is expected to prevail at
all terminals, though we will be monitoring for brief MVFR CIGs as
stratus filters in behind a cold front at KDHT BTWN 20/12Z thru
20/20Z. Otherwise, northerly winds around 15 to 25 kts should
taper off by 20/12Z and become more southerly at all terminals
around 20/18Z return surface flow begins. Otherwise, no VIS
restrictions are expected during the forecast period.
Bieda
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 69 57 79 60 79 / 10 20 10 30 30
Beaver OK 70 56 83 62 84 / 10 10 10 10 30
Boise City OK 67 54 80 57 81 / 5 20 10 30 30
Borger TX 73 58 83 62 82 / 10 20 10 20 30
Boys Ranch TX 70 57 80 60 82 / 10 20 10 30 30
Canyon TX 68 57 79 59 80 / 10 30 10 40 30
Clarendon TX 69 60 78 61 80 / 20 30 20 30 30
Dalhart TX 71 54 79 57 81 / 5 20 10 30 30
Guymon OK 73 56 84 60 83 / 5 20 10 10 30
Hereford TX 66 56 77 59 80 / 10 30 10 40 30
Lipscomb TX 68 57 82 62 83 / 10 20 10 10 30
Pampa TX 69 57 80 60 80 / 10 20 10 20 30
Shamrock TX 71 61 81 62 83 / 20 30 20 20 30
Wellington TX 73 62 81 63 84 / 20 30 20 20 30
&&
.PREV DISCUSSION... /Issued 243 PM CDT Sat May 19 2018/
DISCUSSION...
An upper level low over far northwest Kansas will slowly drift
northeast and dissipate over the western Great Lakes by Monday
afternoon. An upper level jet streak is found from the southern
Texas Panhandle northeast into northeast Kansas in association with
this upper low. The southeast Texas Panhandle will be in the right
entrance region of this upper jet and a cold front is also found in
this area. Plenty of low level moisture is also found in the far
southeast Texas Panhandle ahead of this front. Therefore, the best
chance of showers and thunderstorms will be across the southeast
Texas Panhandle overnight. A few showers and thunderstorms may try
to make a run at the northwest CWA as westerly flow aloft brings
mountain convection this way. Models are in disagreement on just how
robust this convection will be and they also do not agree on the
coverage. For now will cover this northwest convection with 30 and
40 percent pops.
Not sure about our shower and thunderstorm chances for Sunday. Next
cold front will come blasting through tonight and this should just
about wipe out our instability. Plus we could have low clouds for
much of the day which will keep temperatures down. Temperatures will
probably stay in the 40s in northeast Colorado and the southern
Nebraska Panhandle today under the shield of rain on the west side
of the upper low. So, this is a fairly cool air mass for mid May
moving toward our area.
On Monday, our area is between upper air disturbances and this too
could keep our shower and thunderstorm activity at bay. However,
mountain convection should move into our area Monday night.
The southwest flow aloft increases Tuesday and Wednesday so this
will help in the shear department and this should help increase our
shower and thunderstorm coverage.
An upper level ridge builds across the Panhandles Thursday and
Friday, so will keep pops out for now.
After a "cool" start to the forecast, temperatures should go above
average by the middle part of the week.
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
89/98
Hazardous weather outlook, May 19, 2:22 PM CST, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
322 PM CDT Sat May 19 2018
OKZ001>003-TXZ001>020-317-200830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
322 PM CDT Sat May 19 2018
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
Thunderstorms are possible across the Panhandles tonight. A strong
to severe thunderstorm will be possible. Strong winds and hail
will be the main threats.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms will be possible Sunday through Wednesday night
across much of the Texas and Oklahoma Panhandles. Some storms that
develop will have the potential to become strong to severe during
this period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Local storm report, May 19, 10:41 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1141 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 PM HAIL 5 NNW TIMBERCREEK CANYO 35.12N 101.85W
05/19/2018 E0.88 INCH RANDALL TX BROADCAST MEDIA
NICKEL SIZE HAIL REPORTED BY BROADCAST MEDIA.
&&
EVENT NUMBER AMA1800094
BIEDALocal storm report, May 19, 10:43 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1143 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1141 PM FLOOD 3 SSW AMARILLO 35.16N 101.85W
05/19/2018 RANDALL TX BROADCAST MEDIA
STREET FLOODING REPORTED NEAR 45TH AND WASHINGTON.
&&
EVENT NUMBER AMA1800095
BIEDALocal storm report, May 19, 10:45 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1145 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM FLOOD 5 SW AMARILLO 35.16N 101.88W
05/19/2018 RANDALL TX BROADCAST MEDIA
STREET FLOODING NEAR AND AROUND THE INTERSECTION OF
45TH AND WESTERN.
&&
EVENT NUMBER AMA1800096
BIEDASpecial weather statement, May 19, 10:59 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1159 PM CDT SAT MAY 19 2018
TXZ016-200530-
Deaf Smith TX-
1159 PM CDT SAT MAY 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DEAF SMITH COUNTY
UNTIL 1230 AM CDT...
At 1159 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bootleg, or 10 miles north of Friona, moving southeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Bootleg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3475 10288 3476 10290 3492 10279 3484 10245
3475 10249
TIME...MOT...LOC 0459Z 318DEG 26KT 3479 10277
LFMLocal storm report, May 19, 11:02 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1202 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM FLOOD 4 WSW AMARILLO 35.18N 101.88W
05/19/2018 RANDALL TX BROADCAST MEDIA
STREET FLOODING AT THE INTERSECTION OF 34TH AND
WESTERN.
&&
EVENT NUMBER AMA1800097
BIEDASpecial weather statement, May 19, 11:24 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1224 AM CDT SUN MAY 20 2018
TXZ010-014-015-018>020-200630-
Hemphill TX-Gray TX-Wheeler TX-Donley TX-Collingsworth TX-
Armstrong TX-
1224 AM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR WHEELER...SOUTHEASTERN
ARMSTRONG...SOUTHEASTERN GRAY...COLLINGSWORTH...SOUTHERN HEMPHILL AND
DONLEY COUNTIES UNTIL 130 AM CDT...
At 1223 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Wheeler to 15 miles south
of Goodnight. Movement was southeast at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Wellington, Clarendon, Shamrock, Briscoe, Wheeler, Mclean,
Howardwick, Hedley, Dodson, Lutie, Lelia Lake, New Mobeetie, Twitty,
Allison, Lela, Quail, Samnorwood, Kellerville, Dozier and Alanreed.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3475 10125 3563 10053 3563 10000 3475 10000
TIME...MOT...LOC 0523Z 322DEG 14KT 3547 10035 3481 10114
LFM
Thunderstorm Wind, Hutchinson
- When
- May 19, 11:45 PM CST
- Where
- Hutchinson County, Fritch
- Measured
- 43 kt (49 mph) estimated gust
- Deaths
- 0 direct, 1 indirect
- Reported by
- Broadcast Media
- Coordinates
- 35.630, -101.600
The National Park Service said around 12:45 a.m. Sunday morning, 57-year-old Carl Kaiser was trying to load his swamped tracker boat near the Fritch Fortress boat dock when it suddenly capsized.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 19 to 20, 2018$30 million · 3 in hail · 12 events
- High Surf in Florida, May 19, 20181 death · 1 event
- Flash Flooding and Hail in Missouri, May 19 to 21, 2018$87,000 · 2.5 in hail · 86 events
- Tornado and Hail in Oklahoma, May 19, 2018$55,000 · EF0 · 27 events
- Tornadoes and Hail in Oklahoma, May 19 to 20, 2018$73,000 · EF0 · 16 events
- Tornadoes and Damaging Winds in Missouri, May 19, 2018$40,000 · EF1 · 4 events
- Flood and Hail in Missouri, May 19 to 20, 2018$60,000 · 2.75 in hail · 17 events
- Flash Flooding and Debris Flow in Virginia, May 19 to 20, 2018$100,000 · 3 events
- Tornado in Virginia, May 19, 2018$25,000 · EF1 · 1 event
- Flash Flooding and Hail in Texas, May 19 to 20, 2018$1,000 · 1.75 in hail · 13 events
- Flooding in Virginia, May 19 to 20, 201810 events
- Flooding in North Carolina, May 19, 20188 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758794.